Alert archive / Nebraska / Tornado Warnings in 2022

Tornado Warning 20, NWS Omaha, NE

May 12, 2022Colfax County, Platte County, Nebraska

NWS Omaha, NE issued this tornado warning at May 12, 2022, 5:45 PM CDT for Colfax County, Platte County, Nebraska. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2022, 5:45 PM CDT (22:45 UTC)
Expired
May 12, 2022, 6:15 PM CDT
In force
30 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Colfax County, NE, Platte County, NE

The radar

The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 5:54 PM CDTTSTM WND GST 59Platte Center, NE
May 12, 5:55 PM CDTTSTM WND GST 655 Ene Platte Center, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:14 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WFUS53 KOAX 122245
TOROAX
NEC037-141-122315-
/O.NEW.KOAX.TO.W.0020.220512T2245Z-220512T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
545 PM CDT Thu May 12 2022

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  West central Colfax County in northeastern Nebraska...
  Central Platte County in northeastern Nebraska...

* Until 615 PM CDT.
    
* At 544 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 3 miles northeast of Silver Creek, or 15 miles west of
  Columbus, moving northeast at 60 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Duncan and Monroe around 550 PM CDT.
  Platte Center and Lakeview around 600 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Humphrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4173 9750 4160 9715 4138 9743 4137 9745
      4137 9750 4134 9756 4133 9759 4139 9760
      4140 9770 4146 9770
TIME...MOT...LOC 2244Z 214DEG 51KT 4136 9763 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Mead
3 follow-up statements
639 
WWUS53 KOAX 122252
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
552 PM CDT Thu May 12 2022

NEC037-141-122315-
/O.CON.KOAX.TO.W.0020.000000T0000Z-220512T2315Z/
Colfax NE-Platte NE-
552 PM CDT Thu May 12 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR WEST
CENTRAL COLFAX AND CENTRAL PLATTE COUNTIES...
    
At 551 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Monroe, or 10 miles west of Columbus, moving
northeast at 55 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Platte Center and Lakeview around 600 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Humphrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4173 9750 4160 9715 4138 9743 4137 9745
      4137 9750 4134 9756 4133 9759 4139 9760
      4140 9770 4146 9770
TIME...MOT...LOC 2251Z 212DEG 50KT 4145 9756 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Mead
484 
WWUS53 KOAX 122302
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
602 PM CDT Thu May 12 2022

NEC037-141-122315-
/O.CON.KOAX.TO.W.0020.000000T0000Z-220512T2315Z/
Colfax NE-Platte NE-
602 PM CDT Thu May 12 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR WEST
CENTRAL COLFAX AND NORTHEASTERN PLATTE COUNTIES...
    
At 602 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northeast of Platte Center, or 11 miles north of
Columbus, moving northeast at 60 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
west central Colfax and northeastern Platte Counties, including the
following locations... Circle H Trailer Park, Tarnov, Shell Creek
Elementary School, Central Community College, Lake North and Lake
Babcock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4173 9750 4160 9715 4145 9735 4148 9741
      4151 9750 4157 9760
TIME...MOT...LOC 2302Z 214DEG 51KT 4159 9744 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Mead
534 
WWUS53 KOAX 122309
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
609 PM CDT Thu May 12 2022

NEC037-141-122318-
/O.EXP.KOAX.TO.W.0020.000000T0000Z-220512T2315Z/
Colfax NE-Platte NE-
609 PM CDT Thu May 12 2022

...THE TORNADO WARNING FOR WEST CENTRAL COLFAX AND NORTHEASTERN
PLATTE COUNTIES WILL EXPIRE AT 615 PM CDT...
                
The storm which prompted the warning no longer appears capable of 
producing a tornado. Therefore, the tornado warning will be allowed 
to expire.  However, damaging straight lines winds of 70 mph remain 
likely with the ongoing storms.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Nebraska.

LAT...LON 4173 9750 4160 9715 4145 9735 4148 9741
      4151 9750 4157 9760
TIME...MOT...LOC 2308Z 214DEG 51KT 4164 9740 

$$

Mead

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 3:32 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 12, 3:32 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
332 PM CDT Thu May 12 2022

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 331 PM CDT Thu May 12 2022

Large scale flow consisting of negative tilt trough with embedded
circulation situated over WY. At the surface, area of low
pressure was located over south-central SD with a warm front
extending into southern MN and a cold front extending to northeast
CO. Per 88D mosaic storms have already formed along dry line in
western KS and expanded into south-central NE. Environment
activity is pushing into is quite unstable with MUCAPE roughly
4000 J/kg. Expect intensification trend to continue this afternoon
as line of storms forge eastward. At this point, the HRRR is
advertising this initial surge of convection will weaken late
this afternoon with more development along the cold front
sweeping in from the west. At this point expect thrust of
strong/severe linear storms to roll across the CWA this evening
with damaging straight line wind threat more prevalent along and
north of I-80. Frontal passage should be underway in the Omaha
metro sometime toward 06Z. Any lingering precip activity should be
clear of the CWA by sunrise Friday morning.

Very pleasant conditions expected then Friday and Saturday.

Chances for showers and thunderstorms return Saturday night/Sunday
morning in response to a cold front dropping out of the Dakotas.
Through early next week precip chances will prevail in association
with embedded impulses moving across the region.

Highs:
Fri - low 80s
Sat - low 80s
Sun - mid 70s
Mon - upper 70s/low 80s
Tue - mid/upper 70s
Wed - mid/upper 70s

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1143 AM CDT Thu May 12 2022

Deteriorating conditions expected at all TAF sites this evening.
Line of strong TSRA is expected to develop over central NE
sometime around 21Z this afternoon and intensify as it moves east.
Severe winds will likely accompany line of storms with G50KT or
greater by 02Z-03Z. Expect TSRA activity to move out of the area
then around 07Z. Expect very strong non-convective LLWS threat at
all terminals leading up to storm arrival.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DEE
AVIATION...DEE
Hazardous weather outlook, May 12, 3:11 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
311 PM CDT Thu May 12 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-131015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
311 PM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

A line of severe thunderstorms will move through northeast
Nebraska this afternoon. The primary hazard will be winds to 80
mph or stronger. These damaging winds may be accompanied by hail
up to the size of golfballs in the most intense storms.

This evening, an additional line of strong to severe storms will
move across much of eastern Nebraska and western Iowa. The
strongest parts of this line of storms will be capable of
producing winds to 70 mph or stronger, as well as hail up to the
size of quarters. Storms should move out of the area by 2 AM
Friday.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Additional thunderstorms will be possible Saturday night into
Sunday, though they are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, May 12, 4:15 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
415 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     CARROLL                 42.28N 97.19W
05/12/2022                   WAYNE              NE   LAW ENFORCEMENT

            ROOF OFF OF BUILDING IN TOWN.

&&

TSN
Local storm report, May 12, 4:16 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
416 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND GST     HARTINGTON              42.61N 97.27W
05/12/2022  E80 MPH          CEDAR              NE   PUBLIC

            SEVERAL REPORTS OF STRONG WIND GUSTS OF 70
            TO 80 MPH NEAR HARTINGTON AND AREAS OF
            SOUTHERN CEDAR COUNTY. VISIBILITY VERY LOW
            DUE TO DUST.

&&

PEARSON
Local storm report, May 12, 4:18 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
418 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     4 ENE NORFOLK           42.06N 97.35W
05/12/2022                   STANTON            NE   PUBLIC

            LARGE TREE BRANCHES DOWN, 6 TO 7 INCH IN
            DIAMETER. IN ADDITION POWER IS OUT.

&&

PEARSON
Local storm report, May 12, 4:27 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
427 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     NIOBRARA                42.75N 98.03W
05/12/2022                   KNOX               NE   PUBLIC

            LARGE TREES DOWN.

&&

TSN
Local storm report, May 12, 4:33 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
433 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     5 NNE BATTLE CREEK      42.07N 97.56W
05/12/2022                   MADISON            NE   PUBLIC

            ROOF OFF MACHINE SHED.

&&

TSN
Local storm report, May 12, 4:49 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
449 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND GST     5 S FORDYCE             42.63N 97.38W
05/12/2022  M75 MPH          CEDAR              NE   MESONET

&&

TSN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:01 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXAntelope, Boone44 min
May 12, 3:19 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXAntelope, Knox, Pierce41 min
May 12, 3:25 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXAntelope, Boone, Madison, Pierce, Platte, Stanton50 min
May 12, 3:36 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXKnox54 min
May 12, 3:40 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCedar, Knox, Madison, Pierce, Wayne50 min
May 12, 3:43 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXColfax, Cuming, Madison, Platte, Stanton47 min
May 12, 3:53 PM CDTSevere Thunderstorm Warning Destructive damage threatOAXAntelope, Knox, Pierce22 min
May 12, 3:59 PM CDTSevere Thunderstorm Warning Destructive damage threatOAXCedar, Knox, Pierce, Stanton, Wayne61 min
May 12, 4:28 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCuming, Madison, Stanton, Thurston, Wayne33 min
May 12, 5:25 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXButler, Colfax, Lancaster, Platte, Saunders, Seward50 min
May 12, 5:52 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXColfax, Cuming, Madison, Platte, Stanton38 min
May 12, 6:02 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXBurt, Colfax, Cuming, Dodge, Douglas, Lancaster and 2 more43 min
May 12, 6:07 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXBurt, Cedar, Cuming, Stanton, Thurston, Wayne38 min
May 12, 6:12 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXButler, Colfax, Lancaster, Platte, Saunders, Seward48 min
May 12, 6:35 PM CDTSevere Thunderstorm WarningOAXSaline, Seward40 min
May 12, 6:36 PM CDTTornado WarningOAXBurt, Cuming, Dodge, Thurston24 min
May 12, 6:39 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXBurt, Douglas, Thurston, Washington51 min
May 12, 6:43 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXBurt, Cuming, Thurston, Wayne21 min
May 12, 6:45 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXBurt, Cuming, Dodge, Douglas, Saunders, Washington30 min

Nearby

Tornado Warnings in Nebraska, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.